HINTS Testing: series of three physical exam maneuvers to differentiate peripheral and central causes of vertigo
Head Impulse test: tests vestibulo-ocular reflex
• Patient focuses on visual spot directly in front of them
• Rotate patient’s head rapidly from center to 40 degrees to the left and back again to center, repeat on the right
20 yo male presents to the ED with left hip pain after MVC PTA. Patient was restrained back seat passenger, no LOC. Patient appears very uncomfortable on stretcher, with left leg propped on rolled blanket. Tenderness at left hip but no obvious deformity. LLE with DP pulses 2+, sensation intact, will wiggles toes.
“Airway cart to 9A. Intern, this tube is yours. What meds do you want?”
After the initial self-pulse check and change of scrub pants, two words come to mind: SOAP ME. Not in the literal sense, which may or may not be necessary depending on how nervous one is, but in the handy-dandy-easy-to-remember-in-high-pressure-situations-mnemonic sense. The deer-in-headlights (AKA intern-in-headlights look aside), this edition aims to take a look into an expected adverse reaction with a commonly used rapid sequence intubation (RSI) medication: hyperkalemia associated with succinylcholine administration.
- Digitalis inactivates the Na-K-ATPase pump to increase intracellular calcium and extracellular potassium, causing + inoptropy, hence usage in CHF patients
- Dig also increases vagal tone and decreases conduction through the AV node, hence usage in atrial fibrillation. In toxic doses, this is what leads to bradydysrhythmias
Toxicity can either be Acute or Chronic: